By Diane Huberty, Retired RN, Certified Neuro Nurse ...and ALS Patient
Prevention and Treatment of Blood Clots
Your doctor may recommend that you take a blood thinner after you begin using a wheelchair full time
because you are at high risk of developing blood clots, especially in your legs when walking is minimal. If
a blood clot forms, the danger is that pieces of the clot will break off and sail through the blood stream
looking for places to get stuck and cause major damage. Clots in the lungs (pulmonary emboli) cause severe
chest pain and breathing difficulty. Clots in the brain cause strokes. The recommendation may be for an
Aspirin daily, or if you have had a clot, he will want you to take Coumadin (warfarin). Many people are
reluctant to take any medications and the idea of any blood thinner, much less the one that is the lethal
ingredient in rat poison, sounds pretty scary! Newer anticoagulants that do not require regular checks of
your clotting time are available (and heavily advertised!). These can be valuable if you can't leave home
or don't live near a hospital or clinic where the test can be done.
The choice of which medication to use is dependent on several factors.
Coumadin (warfarin) is very inexpensive, as low as $50 per year. The newer drugs are far more
expensive at around $3000 per year.
Coumadin requires monthly checks of clotting levels, the newer meds do not.
Coumadin's low price
and once a day dose make it more likely that the patient will comply than the high price and twice a
day doses of the new meds.
Patients may be more compliant with the newer meds if Coumadin testing is not easily available to
The level of anticoagulation of the newer meds cannot be determined by any blood checks so
insufficient anticoagulation can't be detected.
The effects of the newer meds can not be quickly reversed in the event of a hemorrhagic stroke,
emergency surgery, or trauma causing severe bleeding. Coumadin is quickly reversed with an injection of
New meds are not affected by diet. Coumadin doses can be adjusted to any fairly consistent diet.
Only large changes, especially in foods high in vitamin K are likely to be a problem.
Generally Coumadin is used for financial reasons if it is likely that the patient can and will follow
through with regular testing. The newer meds are used if that is not likely or if the patient is at high
risk of severe and potentially fatal clots.
Any pain in the leg should be taken seriously. If the leg or foot swells, the area is tender
or painful, hot to the touch, red, or having your toes pushed upward makes it hurt, you need to see a
doctor right away. Don't massage it or wrap it or anything
else, just get your resistant, obstinate arse to a doctor or E.R. An ultrasound of the leg needs to be done and a typical doctor's office doesn't have the ultrasound equipment. You will probably end up having it done at a hospital anyway, so your doctor will likely send you there rather than the office.
If it is a clot, you will promptly find yourself in the hospital with a Heparin IV. Yeah, argue and
groan all you want, but this is necessary.
Coumadin takes several days to reach an anticoagulating level and during that time your clot will
get bigger and bigger. Heparin IV works immediately. You will be on Heparin for several days. Heparin
does not break down the clot, just keeps it from enlarging. Your body will gradually break down the
clot. While you are on Heparin, Coumadin will be started. The two medicines don't work on the same
step of the clotting process so you will need to be on both until your blood tests show that the
Coumadin has kicked in and is at the right level. Then and only then will the Heparin be stopped and
you can go home.
It is also possible to use subcutaneous injections (just into a pinch of skin and fat, not into the
muscle) of Lovnox instead of Heparin. Lovnox is usually given on your stomach, twice a day. It stings
pretty bad and leaves bruises, but it can be done at home with the help of Home Nursing Service. Your
doctor won't like this option though, and getting the nursing Service lined up quickly may be a
problem, but being in the hospital is not at all a good thing for an ALS patient! A visiting nurse can come to the house to give the injections or teach you to give them. These injections are not into muscle, just under the skin. The medication is in a pre-filled syringe so the dose is always accurate. The injections sting for a few minutes and leave bruises from the concentration of the anticoagulant. Putting pressure on the injection site for a couple of minutes may reduce the bruising. Not fun at all but beats the heck out of being in the hospital when you are helpless. I have done it both ways and being at home is my preference.
Heparin can also be given subcutaneously in small daily doses. The advantage of using heparin is
that it provides rapid but short term anticoagulation which makes it ideal in cases of severe trauma or
surgery where late bleeding is a possibility.
The bottom line is that a blood clot is far more dangerous than carefully regulated anticoagulated
blood running through your blood stream.
I have been on Coumadin for about 6 years after having a blood clot in my leg. I have had absolutely no
problems with it, not even a tendency to bruise very easily. The regular lab work to check my clotting time
was a problem at first because drawing blood from me is difficult. Also, it required waiting for the doctor
to get the test results and call me to let me know if the dosage should be changed and when I should be
checked again. The only good part was that I didn't have to have an appointment to have the blood
Then Coumadin clinics began opening. They use a simple finger stick to get a drop of blood, run it
through a little meter, and have your results in seconds. The nurse then decides if you may need a dosage
adjustment. If so, she will talk to the pharmacist who is part of the clinic and he/she will adjust the
dosage. The nurse schedules your next appointment and you are done.
Frequency of appointments varies. If your clotting time changes significantly they may want to recheck
in a week or two. If it is where it should be, the next check won't be for a month. And if it remains
stable it may be 5 or 6 weeks.
What you eat does affect your clotting time. Foods high in vitamin K, such as green vegetables, make
you clot faster. That doesn't mean you can't have those foods! It just means not to eat a
lot more or less of them than you usually do in the course of a week. Your Coumadin dose is adjusted to
your routine diet, whatever that maybe. You don't have to change what you normally eat, just save
yourself the hassle of frequent checks and dosage adjustments by keeping the amount of greens fairly
consistent week to week. Most people end up having their Coumadin dose increased a bit in the summer when
fresh veggies are eaten more often.
Lots of medications affect your levels. Tylenol is fine but anything with Ibuprofen will affect it.
Again, that is not a problem if you take Ibuprofen on a regular schedule (your Coumadin will be adjusted
for that) but if a new ache or pain has you taking it, expect changes in your clotting time.
Antibiotics really screw up your levels. If you have to begin antibiotics, call the Coumadin Clinic.
They can adjust your Coumadin to minimize the change and schedule you for a recheck sooner to avoid big
swings in your levels.
A lot of other meds, prescription and over the counter, affect Coumadin so you will be asked about any
changes in your meds at each check.
Infections, stress, and just about anything can also affect coagulation level so regular checks are
As far as injuries while on Coumadin, cuts and scrapes will stop bleeding, they will just take longer.
Big cuts will require stitches anyway, and an ER visit needed. Just as with any fall or injury, any
internal pain or sign of a brain injury (loss of consciousness, even momentary, headache, dizziness,
confusion, drowsiness, vision or speech problems) requires attention. And, no, you won't automatically
die from a head injury just because you are on Coumadin!
If you should require surgery while on Coumadin, the surgeon will stop the Coumadin a couple of days
before surgery. In an emergency, he can use Vitamin K to counteract the Coumadin. Wearing a medic alert
bracelet is probably a good idea. If you need dental work beyond cleanings or fillings, your dentist may
want you off Coumadin, but generally that isn't necessary even if you are having a tooth pulled. Trach
and feeding tube changes don't normally require you to stop the Coumadin either.
As you would with any medicine, keep your TicTac size Coumadin out of reach of children. A shot of
Vitamin K is the antidote for Coumadin but it is still a poison in large doses.
So, bottom line is that being on Coumadin is only a minor hassle if you are portable enough and near
enough to get to a Coumadin Clinic regularly. And going on Coumadin before you develop the almost
inevitable blood clot beats the heck out of a week in the hospital or belly shots!